Alert archive / Montana / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 23, 2009, 9:37 AM MDT for 5 counties in Montana. It took effect at Jul 23, 2009, 3:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2009, 9:37 AM MDT (15:37 UTC)
- In effect from
- Jul 23, 2009, 3:00 PM MDT
- Expired
- Jul 24, 2009, 5:38 AM MDT
- In force
- 15 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3213 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 231537 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 937 AM MDT THU JUL 23 2009 MTZ104-106-232345- /O.NEW.KMSO.FW.W.0001.090723T2100Z-090724T1200Z/ KOOTENAI-WEST LOLO- 937 AM MDT THU JUL 23 2009 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT FRIDAY FOR THUNDERSTORMS ACROSS THE KOOTENAI...WEST LOLO... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT FRIDAY. THE ATMOSPHERE WILL BECOME MORE UNSTABLE TODAY WITH THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND CONTINUING OVERNIGHT TONIGHT. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS OF LIGHTNING...RESULTING IN NEW LIGHTNING STARTS ACROSS PORTIONS OF NORTHWEST MONTANA. IN ADDITION...STORMS ARE NOT EXPECTED TO HAVE MUCH IN THE WAY OF RAINFALL ASSOCIATED WITH THEM DUE TO THE DRY LOWER ATMOSPHERE. DRIER CONDITIONS NEAR THE SURFACE IS ALSO CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE PRODUCED BY THESE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
000 WWUS85 KMSO 232050 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 250 PM MDT THU JUL 23 2009 MTZ104-106-240500- /O.CON.KMSO.FW.W.0001.090723T2100Z-090724T1200Z/ KOOTENAI-WEST LOLO- 250 PM MDT THU JUL 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY FOR THE KOOTENAI...WEST LOLO... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY. THE ATMOSPHERE HAS BECOME UNSTABLE TODAY WITH THUNDERSTORMS DEVELOPING NEAR THE IDAHO AND CANADIAN BORDERS. ADDITIONAL THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS NORTHWEST MONTANA OVERNIGHT. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS OF LIGHTNING...RESULTING IN NEW LIGHTNING STARTS ACROSS PORTIONS OF NORTHWEST MONTANA. IN ADDITION...THESE STORMS DO NOT HAVE MUCH IN THE WAY OF RAINFALL ASSOCIATED WITH THEM DUE TO THE DRY LOWER ATMOSPHERE. DRIER CONDITIONS NEAR THE SURFACE IS ALSO CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE PRODUCED BY THESE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECT WEATHER CONDITIONS ALONG WITH SUFFICIENTLY DRY FUELS THAT WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
000 WWUS85 KMSO 240453 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1053 PM MDT THU JUL 23 2009 MTZ104-106-241200- /O.CON.KMSO.FW.W.0001.000000T0000Z-090724T1200Z/ KOOTENAI-WEST LOLO- 1053 PM MDT THU JUL 23 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY FOR THE KOOTENAI...WEST LOLO... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY. THE ATMOSPHERE WILL CONTINUE TO BE UNSTABLE TONIGHT WITH THUNDERSTORMS DEVELOPING NEAR THE IDAHO AND CANADIAN BORDERS. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS OF LIGHTNING...RESULTING IN NEW LIGHTNING STARTS ACROSS PORTIONS OF NORTHWEST MONTANA. DRIER CONDITIONS NEAR THE SURFACE IS ALSO CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE PRODUCED BY THESE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECT WEATHER CONDITIONS ALONG WITH SUFFICIENTLY DRY FUELS THAT WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
000 WWUS85 KMSO 241138 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 538 AM MDT FRI JUL 24 2009 MTZ104-106-241245- /O.CAN.KMSO.FW.W.0001.000000T0000Z-090724T1200Z/ KOOTENAI-WEST LOLO- 538 AM MDT FRI JUL 24 2009 ...RED FLAG WARNING IS CANCELED ACROSS THE KOOTENAI...WEST LOLO... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE RED FLAG WARNING. LIGHTNING ACTIVITY HAS DECREASED SIGNIFICANTLY THIS MORNING AND THUS THE RED FLAG WARNING HAS BEEN CANCELED. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:18 AM MDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 23, 3:18 AM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 318 AM MDT THU JUL 23 2009 .DISCUSSION...UPPER RIDGE WILL AMPLIFY OVER THE INTER-MOUNTAIN REGION TODAY AS A PACIFIC WEATHER SYSTEM APPROACHES. THIS WILL BRING ANOTHER DAY OF VERY HOT TEMPERATURES IN THE 90S WITH SOME VALLEYS NEAR 100. THE CAVEAT TO THIS IS AMOUNT AND THICKNESS OF CLOUDS MOVING INTO THE REGION FROM THE MONSOON MOISTURE TO THE SOUTH AND IN ADVANCE OF THE APPROACHING SYSTEM. DO BELIEVE THERE WILL BE SOME CLOUDS MOVING INTO THE REGION...BUT ONLY MADE MINIMAL CHANGES TO TEMPERATURES AS THE AIRMASS IS VERY HOT UNDER THE RIDGE. ALSO EXPECT THE MONSOON MOISTURE TO SPAWN ANOTHER ROUND OF LATE AFTERNOON AND EVENING THUNDERSTORMS...BUT THE COVERAGE WILL BE FURTHER NORTH INCORPORATING THE SOUTHERN CLEARWATER MOUNTAINS THROUGH THE BUTTE/BLACKFOOT REGION. MOISTURE AND ENERGY WILL ALSO APPROACH THE NORTHWEST REGION OF THE STATE...BUT BELIEVE THIS REGION WILL BE CAPPED BY THE STRONG RIDGE AND WILL HAVE TO WAIT UNTIL OVERNIGHT AS THE RIDGE SHIFTS EAST. THIS WEATHER SYSTEM WILL REMAIN OVER THE IDAHO PANHANDLE AND NORTHWEST MONTANA THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND. EXPECT MOISTURE AND UPPER LEVEL WAVES TO MOVE THROUGH THE REGION AND COMBINE WITH MONSOON MOISTURE KEEPING A THREAT OF THUNDERSTORMS IN THE FORECAST. ALSO TEMPERATURES WILL COOL TO NEAR NORMAL READINGS BY SATURDAY. NUMERICAL GUIDANCE IS IN BETTER AGREEMENT WITH THE EXTENDED FORECAST PERIOD INCLUDING THE PASSAGE OF SHORTWAVE LOW PRESSURE SYSTEM AND THE PRESENCE OF THE HUDSON BAY LOW DIGGING INTO THE REGION. THE SLOWER TIMING OF THE SHORTWAVE TROUGH THROUGH THE WEEKEND IS PREFERRED WITH CHANCES FOR PRECIPITATION LINGERING THROUGH MONDAY. THEREAFTER...THE LOW PRESSURE TROUGH SPINNING CYCLONICALLY OVER HUDSON BAY WILL ELONGATE AND BRING A NORTHERLY UPPER LEVEL FLOW TO THE NORTHERN ROCKIES. THIS FLOW WILL ENABLE COOLER/SEASONAL AND EVEN BELOW SEASONAL TEMPERATURES THROUGH NEXT WEEK. && .AVIATION...UPPER RIDGE WILL MAINTAIN CONTROL OVER THE INTER- MOUNTAIN REGION ONE LAST DAY BEFORE A PACIFIC WEATHER SYSTEM MOVES INTO THE AREA. MONSOON MOISTURE WILL SET OFF ANOTHER ROUND OF ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS MAINLY IMPACTING KSMN AND KBTM. WITH DRY LOW LEVELS ERRATIC GUSTY WINDS ARE THE MAIN IMPACT. ACROSS THE NORTH...MOISTURE IN ADVANCE OF THE APPROACHING WEATHER SYSTEM WILL INCREASE AND LOWER CLOUDS LATE TODAY AND TONIGHT. A SLIGHT CHANCE OF EVENING AND OVERNIGHT SHOWERS AND THUNDERSTORMS...MAINLY IMPACTING KGPI. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...MEAD LONG TERM....KITSMILLER AVIATION...MEAD
Nearby
Red Flag Warnings in Montana, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.